Michigan, 2006

Hail and Damaging Winds in Michigan, May 30, 2006

May 30, 2006 · NWS APX · 5 events in 4 counties and zones

A round of thunderstorms developed in the afternoon ahead of a cold front. A few severe thunderstorms occurred, with isolated high winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A round of thunderstorms developed in the afternoon ahead of a cold front. A few severe thunderstorms occurred, with isolated high winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 9:35 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 9:35 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1035 AM EDT TUE MAY 30 2006

.UPDATE...CONVECTION HAS BLOSSOMED PAST FEW HOURS FROM NEAR
MUNISING...SOUTH ACROSS NRN LAKE MI...TO ERN WI. ACTIVITY APPEARS
TO BE IN RESPONSE TO UPSTREAM OUTFLOW BOUNDARIES...CONVERGENCE AND
ASCENT IN ADVANCE OF SLOW-MOVING FRONT OVER WI...AND WEAKENING/BROAD
NOCTURNAL LLJ ACROSS REGION. EXAMINATION OF APX/GRB 1200 UTC
SOUNDINGS (NOT SURPRISINGLY) REVEALS A FAVORABLE THERMODYNAMIC
ENVIRONMENT FOR CONVECTION...WITH 8H-7H LAPSE RATES OF 8.0 C/KM...NO
CAP...AND 8H DEW POINTS NEAR +13C.

FOR THIS AFTERNOON...APPROACHING FRONT AND CONTINUED DESTABILIZATION
WILL EASILY PROVIDE FOR SCATTERED/NUMEROUS STORM DEVELOPMENT IN ALL
AREAS. ASSUMING 88/65...MLCAPES WILL REACH 2100 J/KG BY MID
AFTERNOON. AS PREVIOUSLY DISCUSSED...WIND FIELDS WILL REMAIN WEAK
(WITH 5H WINDS AND 0-6 KM BULK SHEAR < 15 KTS). THIS WILL SERVE TO
LIMIT STORM ORGANIZATION. HOWEVER...WITH FREEZING LEVELS AROUND 13
KFT...K INDICES IN THE UPPER 30S...AND PWAT/S APPROACHING 1.5
IN...SLOW MOVING STORMS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS A
VERY GOOD BET. A FEW ISOLATED PULSE SEVERE STORMS...WITH 60 MPH
WINDS AND/OR LARGE HAIL...WILL ALSO BE POSSIBLE.

AT THIS TIME...MOST LIKELY AREA FOR INITIAL DEVELOPMENT WILL BE
AFTER 1 PM ACROSS NE LOWER WHERE LAKE BREEZE CONVERGENCE WILL BE
MAXIMIZED. OUTFLOW FROM UPSTREAM CONVECTION...COUPLED WITH SOME WWD
TURNING OF THE WINDS OFF OF LAKE MI MAY ALSO ALLOW STORMS TO FIRE
ALONG US-131 CORRIDOR BY EARLY AFTERNOON. SUFFICE IT TO SAY...A
CHAOTIC CONVECTIVE PATTERN EXPECTED...WITH OUTFLOW AND LAKE BREEZE
BOUNDARIES PROVIDING THE MAIN FOCUS.

SATELLITE AND SURFACE TEMP TRENDS SUPPORT HIGHS APPROACHING 90 ONCE
AGAIN THIS AFTERNOON. GOING TEMP FORECAST APPEARS ON TARGET...WITH
ONLY A FEW MODIFICATIONS ANTICIPATED.

SMITH

&&

.PREV DISCUSSION...ISSUED 443 AM TUE MAY 30

SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING UPPER RIDGE
ACROSS THE EASTERN GREAT LAKES WITH TROUGH SWINGING NORTHEAST
THROUGH MANITOBA. WARM/STATIONARY FRONT REMAINS WELL NORTH OF
US...WHILE SFC COLD FRONT HAS MADE IT TO THE WISCONSIN/MN BORDER AND
NW IOWA. SHOWERS AND THUNDERSTORMS HAD FIRED YESTERDAY AFTERNOON
ALONG THE COLD FRONT...BUT HAVE DWINDLED IN THE OVERNIGHT HOURS
ACROSS WESTERN LAKE SUPERIOR/NW WISCONSIN AS H8 LLJ HAS ALREADY
SHOWED SIGNS OF VEERING WITH STRONGEST WINDS (25KTS)/NOSE OF THE JET
IS POINTING INTO SE ONTARIO AGAINST THE WARM FRONT. NEW CONVECTION
HAS FIRED THERE...AND ALONG THE AXIS OF STRONGEST WINDS BACK INTO
WISCONSIN. ADDITIONAL SHOWERS/STORMS THAT WERE IN NE ILLINOIS
YESTERDAY AFTERNOON AND EVENING HAVE DWINDLED. TOUGH TO SEE IF THESE
WERE ASSOCIATED WITH A WEAK VORT MAX/SHORTWAVE...HOWEVER THE
PRESENCE OF AT LEAST WEAK SW FLOW ALOFT WOULD SUGGEST THAT WEAKER
SHORTWAVES COULD BE PRESENT ACROSS ILLINOIS/WISCONSIN/NRN LAKE
MICHIGAN. 0-6KM BULK SHEAR 5-15KTS ACROSS THE REGION...AND ONLY
PULSE TYPE ACTIVITY WITH NO ORGANIZATION ANTICIPATED. PWATS 1.25 TO
1.50 IN THIS SOUPY AIR MASS AND SLOW STORM MOVEMENT COULD LEAD TO
LOCALLY HEAVY RAINFALL IN THE STORMS...SUPPOSE THERE IS ALWAYS A
MINIMAL/MARGINAL SEVERE THREAT TO LARGE HAIL AND POSSIBLE WIND GUSTS
IN ISOLATED CELLS THAT QUICKLY STRENGTHEN...BUT CERTAINLY NO
WIDESPREAD SEVERE STORMS WILL OCCUR.

OVERVIEW...AS UPPER TROUGH SWINGS THROUGH CENTRAL CANADA TAKING
STRONGEST WINDS FIELDS WITH IT...WHILE SFC COLD FRONT WILL SLOWLY
EDGE ITS WAY INTO NRN MICHIGAN TONIGHT AND WEDNESDAY. BOTH GFS/NAM
HAVE COME INTO BETTER AGREEMENT WITH THE COLD FRONT DROPPING IN
AROUND THE SAGINAW BAY AND THUMB AREAS OF LOWER MICHIGAN BY 12Z
WEDNESDAY. WSW FLOW ALOFT WILL BRING MINOR SHORTWAVE ACTIVITY ALONG
THIS BOUNDARY WHICH COULD WAFFLE THIS BAROCLINIC ZONE NORTH AND
SOUTH OF THE THUMB AREA WEDNESDAY...BUT CERTAINLY BEST PRECIP/STORM
CHANCES WILL RESIDE IN OUR SE CWA BY WEDNESDAY WITH HEAVY RAINFALL
IN THIS SOUPY AIR MASS A POSSIBILITY. SHARPER SHORTWAVE AND NW FLOW
MOVING IN THURSDAY AFTERNOON WILL PUSH ALL THE MUGGY AIR AND CHANCES
FOR RAIN SOUTHEAST OF THE AREA BY THURSDAY NIGHT. UNTIL THIS
OCCURS...WE WILL HAVE PERIODS OF SHOWERS AND THUNDERSTORMS TO DEAL
WITH...AND THE POSSIBILITY OF ISOLATED PULSE TYPE STORMS THAT COULD
BRIEFLY GO SEVERE WITH WIND/HAIL...AS BULK SHEAR VALUES WILL ONLY
INCREASE FROM 10-15KTS TUESDAY TO 25 KTS WEDNESDAY.

FORECAST CONCERNS...OBVIOUSLY THUNDERSTORM CHANCES...AND HIGH
TEMPERATURES TODAY AND TOMORROW.

TODAY...TRICKIEST PART OF THIS FORECAST MAY BE HIGH TEMPERATURES.
CURRENT SATELLITE IMAGERY SHOWS ONLY SCATTERED HIGH CLOUDS AROUND
THE AREA...WHICH WOULD RESULT IN US STARTING OUT WITH A STRONG SUN
TO BEGIN A RAPID HEATING AGAIN TODAY. HOWEVER...CONSIDERING THE
AFOREMENTIONED SYNOPTIC SET UP WITH REGARDS TO THE LLJ...COULD SEE
AT LEAST ISOLATED SHOWERS/STORMS TO DEVELOP ALONG AND NORTH OF A
LINE FROM GRAND TRAVERSE BAY TO ALPENA. WEAK H8 LLJ AND NO FORESEEN
VORT MAX SHOULD KEEP CHANCES AT 30% OR LESS. IF STORMS WERE TO
DEVELOP...THERE COULD BE ADDED CLOUDINESS TO NRN MICHIGAN...IMPLYING
A SLOWER WARM UP TODAY. HOWEVER...THIS IS A SUMMER TIME AIR MASS...
STORMS HAVE YET TO DEVELOP IN OUR NECK OF THE WOODS...UPSTREAM
CLOUDS LOOKING TO HAVE A NEGLIGIBLE IMPACT...AND THE COLD FRONT IS
WELL OUT TO OUR WEST TO START THE DAY. ANY STORMS THAT DO FIRE PRIOR
TO SUNRISE WOULD DWINDLE QUICKLY WITH A WEAKENING LLJ. THEREFORE...
DO EXPECT A DECENT AMOUNT OF SUN THROUGH MORNING TO ALLOW TEMPS TO
REACH WELL INTO THE 80S...WITH SOME LOW 90S AGAIN NOT OUT OF THE
QUESTION. HAVE RAISED MAX TEMPS ACCORDINGLY..BUT STILL KEPT THEM A
FEW DEGREES SHY OF YESTERDAYS READINGS AS 950-850 TEMPS DO LOOK TO
FALL A COUPLE OF DEGREES...AND EVEN A SUPERADIABATIC LAPSE RATE AT
THE SURFACE DOES NOT ALLOW FOR ANY WARMER READINGS. NEVERTHELESS...
IT IS GOING TO BE ANOTHER VERY WARM AND MUGGY DAY. MOISTURE IS
FORECAST TO INCREASE IN THE 950-850MB LAYER TODAY...MAINLY POOLING
ALONG THE FRONTAL ZONE THAT STEPS INTO EASTERN UPPER THIS AFTERNOON.
WHAT THIS WILL EFFECTIVELY DO IS...ALLOW FOR THE CAP AT 800MB TO BE
MUCH WEAKER TODAY (ALMOST NON-EXISTENT) AND ALLOW FOR A SHOWERS AND
STORMS TO DEVELOP FASTER (LIKELY BY NOON-1PM WITH CONVECTIVE TEMPS
IN THE LOWER TO MIDDLE 80S. MODIFYING SOUNDINGS AROUND THE AREA WITH
A PARCEL AROUND 85/67 YIELDS 1800-2300 J/KG OF MLCAPE. 0-6KM BULK
SHEAR 10-15KTS ACROSS THE REGION...AND ONLY PULSE TYPE ACTIVITY WITH
NO ORGANIZATION ANTICIPATED. PWATS 1.25 TO 1.50 IN THIS SOUPY AIR
MASS AND SLOW STORM MOVEMENT TO THE NE COULD LEAD TO LOCALLY HEAVY
RAINFALL IN THE STORMS...SUPPOSE THERE IS ALWAYS A MINIMAL/MARGINAL
SEVERE THREAT TO LARGE HAIL AND POSSIBLE WIND GUSTS IN ISOLATED
CELLS THAT QUICKLY STRENGTHEN...BUT CERTAINLY NO WIDESPREAD SEVERE
STORMS WILL OCCUR. SCENARIO PAINTED FOR TODAY IS FOR STORMS TO BE
INITIATED POSSIBLY BY TERRAIN...BUT MORE LIKELY BY LAKE BREEZES...
AND INDIVIDUAL STORM OUTFLOW COULD FIRE OFF MANY OTHER STORMS AS
LCLS AND LFCS ARE MUCH LOWER (SUB 850MB) THAN YESTERDAY.

TONIGHT...FEEL THAT SHOWERS AND STORMS SHOULD BE ONGOING ACROSS MOST
OF NRN MICHIGAN AT LEAST EARLY THIS EVENING...OR UNTIL SUNDOWN...AS
THE FRONT WILL EDGE ITS WAY INTO NRN LOWER OVERNIGHT. STILL LOOKING
AT PULSE TYPE STORMS WITH OUTFLOWS GENERATING NEW CELLS...AND
MINIMAL...BUT SOME CHANCE...FOR STORMS TO GET STRONG ENOUGH FOR
BRIEF BOUTS OF SEVERE HAIL/WIND GUSTS. NOT MUCH SYNOPTIC FORCING
ALONG THE FRONT...AND REDEVELOPMENT OF THE LLJ LOOKS PALTRY (15 KTS
ACROSS THE SRN CWA). THEREFORE...HAVE LOWERED CHANCE FOR PRECIP
DURING THE OVERNIGHT HOURS TO 30-50%...GREATEST ALONG/LEFT OF THIS
WEAK LLJ IN NRN LOWER. ALSO...WITH WEAK VORT MAXES/SHORTWAVES IN THE
SW FLOW...AND SEEING WHATS UPSTREAM CURRENTLY...CAN SEE AT LEAST
SOME ACTIVITY PERSISTING/REDEVELOPING OVERNIGHT. AIR MASS REMAINS
RATHER MUGGY AGAIN...ESPECIALLY IN NRN LOWER. LOW TEMPS WILL BE IN
THE LOW/MID 60S NRN LOWER AND THE MID-UPPER 50S IN EASTERN UPPER.

WEDNESDAY AND WEDNESDAY NIGHT...INTERESTING SCENARIO UNFOLDING IN
THE THUMB/SAG BAY REGION. FRONTAL ZONE WILL BE IN THIS VICINITY AND
BETTER SHORTWAVE ACTIVITY IS EXPECTED TO ROLL ACROSS THIS FRONTAL
ZONE PROVIDING ROUNDS OF SHOWERS/STORMS. THERE HAD BEEN EARLIER
QUESTIONS AS TO HOW FAR SOUTH THIS FRONT WOULD MAKE IT...WITHOUT ANY
REAL NW PUSH ALOFT. WELL...MAYBE MODELS ARE NOW HINTING AT THE
SCENARIO WE HAVE BEEN LOOKING AT. POTENTIAL IS THERE FOR THE
SHORTWAVE ACTIVITY TO WAFFLE THIS FRONTAL ZONE NORTH AND SOUTH OF
THE SAG BAY/THUMB REGION WED/WED NITE. WITH PWATS HOLDING AROUND
1.50...WEAK WIND FIELDS ALOFT PROMOTING SLOW STORM MOVEMENT...WARM
CLOUD DEPTHS TO 12-13KFT...PRECIP EFFICIENCY AND HEAVY RAINFALL NOW
COMES INTO PLAY. THIS WILL MAINLY BE FOR GLADWIN/ARENAC/IOSCO AND
PORTIONS OF ROSCOMMON AND OGEMAW COUNTIES AND WILL MENTION IN THE
HWOAPX. CLEARING/COOLER WEATHER WILL BE SEEN THROUGH THIS TIME
ACROSS EASTERN UPPER...WHILE PERSISTENT CLOUDS AND PERIODS OF RAIN
ACROSS THE FAR SE COUNTIES WOULD RESULT IN MINIMAL SURFACE HEATING
(WILL REMAIN QUITE MUGGY THOUGH). THIS POSES A PROBLEM FOR THE HIGH
TEMPERATURE FORECAST...BUT MID TO UPPER 70S WOULD BE ALL THAT WE CAN
MUSTER UNDER THIS SCENARIO.

LATER PERIODS...POTENTIAL FOR CONTINUED RAIN ACROSS THE SE COUNTIES
LEAKS INTO THURSDAY MORNING...BUT WILL NOT DO MUCH OUTSIDE OF THROW
IN A SMALL CHANCE ACROSS THE SE COUNTIES THURSDAY MORNING. DAY CREW
CAN ASSESS AND MAKE APPROPRIATE CHANGES/TWEAKS. GFS HAS CLEARED
THINGS UP BY THEN...AND THE MORE FAVORED NAM IS THE ONE SUGGESTING
GLOOMY WEATHER WOULD HOLD FOR A BIT LONGER. NO OTHER CHANGES MADE
TO THE FORECAST.

MARINE...AREAS OF FOG WILL CONTINUE ALONG AND AHEAD OF THE FRONTAL
ZONE OVER THE COOLER LAKES. LOOKS LIKE BY THURSDAY AFTERNOON...MUCH
OF THIS PROBLEM SHOULD BE GONE.      SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 10:00 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT TUE MAY 30 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1100 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS ARE LIKELY
ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. A FEW OF
THE THUNDERSTORMS MAY ALSO PRODUCE THREE QUARTER INCH HAIL AND WIND
GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL
BE BETWEEN 2 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL PERSIST WEDNESDAY AND WEDNESDAY
NIGHT FOR NORTHERN LOWER MICHIGAN...MAINLY ALONG AND SOUTH OF
M-72. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND SOUTH OF A
LINE FROM HOUGHTON LAKE TO HARRISVILLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

The radar

The NCL Michigan radar (KAPX), 27 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Otsego

When
May 30, 1:05 PM EST
Where
Otsego County, Vanderbilt
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.150, -84.667

Thunderstorm Wind, Presque Isle

When
May 30, 1:55 PM EST
Where
Presque Isle County, Onaway
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
45.350, -84.233

Trees downed.

Thunderstorm Wind, Cheboygan

When
May 30, 2:05 PM EST
Where
Cheboygan County, Black Lake
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
45.467, -84.267

Numerous trees downed.

Thunderstorm Wind, Antrim

When
May 30, 2:45 PM EST
Where
Antrim County, 6 mi ESE of Alba
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
44.933, -84.883

Six to eight trees downed at the Lakes of the North campground.

Hail, Otsego

When
May 30, 3:10 PM EST
Where
Otsego County, 4 mi NW of Gaylord
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.067, -84.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505027, 5505028, 5505029, 5505030, 5505031.